Monday afthernoon on my way to lunch, I felt short of breath. So I sat for a bit and it passed. Later that afternoon I went to the ER because I felt short of breath again but this time tingling on my hands and arms. THey did an ekg which was normal, blood pressure was normal and heart beats per min were 106. The doctor there said I was hyperventilating and told me to calm down and take calcium supplements. Yesterday as I was walking to the train, once again difficulties breathing and heart was racing. So I called out from work. Since I have been having nausea and diarrea lately I saw a GI that suspects a bacetria. Then my husband said I should see a cardiologist. He did an ekg, normal again, blood pressure normal again and echocardiogram normal. Today I woke up with a bad headache so I called out. On my way to my general neurologist (I tend to get migraines) I was short of breath, going up the trainstation stairs was horrible. SHe took my blood pressure and it was 118 over 72 which is normal and resting pulse 78 which is normal. Can this be asthma kicking in? I've had asthma now for 25 yrs and started taking qvar two weeks ago because I was running short of breath. I also took for six days. About a month ago I broke out in itchy hives for no apparent reason and took medrol then as well. I take claritin everyday. Earlier today I had hives on one arm. So I'm wondering if this is all asthma and allergies related. T
As you suggest, your shortness of breath may be on the basis of asthma worsening but, if so, I would have expected it to be evident to at least one of your doctors on physical exam. The need for Qvar two weeks ago would also be consistent with a flare-up of asthma but, without some confirmation, asthma should not be assumed to be the cause of your shortness of breath. Hives, as an allergic reaction could also be associated with asthma.
The first doctor’s suggestion of the diagnosis of Hyperventilation, in the face of “tingling on my hands and arms”, is reasonable but the recurrent shortness of breath is worrisome and you should be reevaluated for other causes of shortness of breath, some more serious, most notably recurrent blood clots to the lungs (pulmonary emboli) .
You also mention that your “heart was racing” yesterday, on your way to the train. Despite a normal EKG and ECHO in the cardiologist’s office, you could still be having recurrent abnormal heart rhythms as the primary event, with shortness of breath secondary to the arrhythmia (abnormal rhythm). I suggest you speak with the cardiologist about this and the possibility of clots to the lung and ask if cardiac monitoring and/or testing for clots to the lung might be considered at this time. With the latter, the rapid heart rate could be secondary to the clots.
I suggest that you proceed to speak with the cardiologist on an urgent basis today and not just wait expectantly for your problem to clear-up over the weekend.
I forgot to mention previous testings. They performed various exams to rule out blood clots. They so performed two chest xrays. Everything so far has been normal. I've been having gastro problems since an international trip and doctors think a parasite can be causing all this. I will pick up the heart monitor tomorrow.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.